Alert archive / Kentucky / Wind Advisories in 2023
Wind Advisory 1, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Jan 18, 2023, 3:04 PM EST for 14 counties in Kentucky. It took effect at Jan 19, 2023, 12:00 PM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2023, 3:04 PM EST (20:04 UTC)
- In effect from
- Jan 19, 2023, 12:00 PM EST
- Expired
- Jan 19, 2023, 7:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376 WWUS73 KJKL 182004 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 304 PM EST Wed Jan 18 2023 KYZ044-050>052-058>060-068-069-079-080-083>085-190615- /O.NEW.KJKL.WI.Y.0001.230119T1700Z-230120T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 304 PM EST Wed Jan 18 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM EST THURSDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Portions of east central, south central and southeast Kentucky. * WHEN...From noon to 7 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ DJ
4 follow-up statements
908 WWUS73 KJKL 190423 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1123 PM EST Wed Jan 18 2023 KYZ044-050>052-058>060-068-069-079-080-083>085-191100- /O.CON.KJKL.WI.Y.0001.230119T1700Z-230120T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 1123 PM EST Wed Jan 18 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM EST THURSDAY... * WHAT...Southwest winds of 15 to 25 mph with gusts up to 40 mph are expected. * WHERE...Portions of east central, south central and southeast Kentucky. * WHEN...From noon to 7 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ DJ/GEOGERIAN
870 WWUS73 KJKL 190825 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 325 AM EST Thu Jan 19 2023 KYZ044-050>052-058>060-068-069-079-080-083>085-192200- /O.CON.KJKL.WI.Y.0001.230119T1700Z-230120T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 325 AM EST Thu Jan 19 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EST THIS EVENING... * WHAT...Southwest winds of 15 to 25 mph with gusts up to 40 mph are expected. * WHERE...Portions of east central, south central and southeast Kentucky. * WHEN...From noon to 7 PM EST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ DJ/GREIF
794 WWUS73 KJKL 192107 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 407 PM EST Thu Jan 19 2023 KYZ044-050>052-058>060-068-069-079-080-083>085-200000- /O.CON.KJKL.WI.Y.0001.000000T0000Z-230120T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 407 PM EST Thu Jan 19 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest winds of 15 to 25 mph with gusts around 40 mph are expected. * WHERE...The wind advisory is for portions of east central, south central and southeast Kentucky. * WHEN...The wind advisory is in effect until 7 PM EST today. * IMPACTS...Gusty winds could blow around unsecured objects. Weak tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ HAL
519 WWUS73 KJKL 200000 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 700 PM EST Thu Jan 19 2023 KYZ044-050>052-058>060-068-069-079-080-083>085-200100- /O.EXP.KJKL.WI.Y.0001.000000T0000Z-230120T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 700 PM EST Thu Jan 19 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING... While a few wind gusts of between 30 and 40 mph may occur over the next hour, higher gusts of near or greater than 40 mph have diminished across the area. Therefore, the Wind Advisory will be allowed to expire at 7 PM. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Jan 18, 12:52 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jan 18, 12:52 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1252 PM EST Wed Jan 18 2023 .UPDATE... Issued at 1252 PM EST WED JAN 18 2023 Another minor update to take out the fog from the ZFP, but otherwise only minor changes made to incorporate the latest obs and trends. UPDATE Issued at 954 AM EST WED JAN 18 2023 We continue to see some patchy dense fog in parts of the far southeast this morning and sporadic instances in other parts of eastern Kentucky. Given the more patchy nature will allow the SPS to expire. Outside this very minor update, with increasing clouds and some warming through the afternoon expected. UPDATE Issued at 645 AM EST WED JAN 18 2023 The fog is lightening up for most spots as thicker clouds have moved overhead. Have updated the forecast to raise visibilities outside of Bell and Harlan counties. Did also include the latest obs and trends for the T/Td/Sky grids with this update. These adjusted grids have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Thursday) Issued at 505 AM EST WED JAN 18 2023 Key Messages: 1. Warm weather through Thursday afternoon. 2. A front will bring showers and a chance of thunderstorms to the area this evening through Thursday morning. Gusty winds to 40 mph will be possible overnight with the convection and also Thursday as drier air moves into this part of the state. 09Z sfc analysis shows a weak area of high pressure moving through Kentucky ahead of the next weather system. This has temporarily cleared the skies and allowed for decent radiational cooling. As a result, a moderate ridge to valley temperature split has set up along with areas of mainly valley fog. Some of this fog has become dense, particularly in Bell and Harlan counties. Temperatures, meanwhile, are running from near freezing in the most sheltered valleys to the mid 40s on the ridges. Amid generally light and variable winds, dewpoints are in the mid and upper 30s north with low and mid 40s south. An SPS is in effect through 9 am for the southeast parts of the area to address the low visibility concerns in fog. The models are still in good agreement aloft through the short term portion of the forecast. They all depict ridging over eastern Kentucky weakening and sliding east today and tonight. This occurs in the face of a deepening closed trough that will roll from the Central Plains this morning and into the Upper Midwest by late tonight. As this large trough further expands on Thursday, height falls will descend into Kentucky from the northwest with mid level energy streaming overhead from the west southwest. Given the small model spread have again favored the blended NBM as the starting point to the grids with little adjustment needed. Sensible weather will feature a warm couple of days as a large weather system moves out of the Plains and into our region. This will prompt southerly winds to bring in a warmer and more moist air mass today through tonight. Highs will be in the 60s today but not fall off too much tonight as south winds strengthen through the night. The system's large occluded front will sweep into this part of Kentucky later this evening with a fairly large band of showers and potential thunderstorms passing through the JKL CWA tonight and early Thursday. The best instability with this leading boundary will be fading out as the showers push deeper into eastern Kentucky. However, gusty winds will continue to be a threat accompanying any of the more robust showers of the front. While these showers move east on Thursday morning, gusty southwest winds will continue to be a concern through the day in the larger system's warm sector and the deep mixing that will allow. For this reason we could see a need for a wind advisory Thursday afternoon - ahead of the main surge of colder air with this sfc low. The lag in this colder air mass will allow temperatures to again likely top out in the 60s on Thursday - breezy through it will be. The main adjustments to the NBM starting point were to favor the 25 percent NBM wind gusts tonight and Thursday as the grids came in too aggressive. As for PoPs, did also incorporate the CAMs ideas for progressing the highest PoPs through the area tonight into Thursday morning. .LONG TERM...(Thursday night through Tuesday) Issued at 428 AM EST WED JAN 18 2023 Key Messages: 1. Drier weather returns for Friday and Saturday along with near normal temperatures. 2. Next storm system brings precipitation for the second half of the weekend going into early next week; air mass could be cold enough for snow to mix in, particularly over the higher elevations as the system departs. 3. Another storm system arrives just beyond the end of the extended period with the next chances for measurable snowfall and a potential pattern change to more persistent chilly temperatures. The 00z model suite analysis shows an ~530 dam low centered near/over Lake Michigan while its attendant ~997 mb surface low will be centered just to the east near/over Lower Michigan on Thursday evening. A secondary cold front extends southward from the low to directly across Central Kentucky. Shortwave ridging is found in the lee of the Rockies from the Texas Panhandle to Central Montana. Another ~545 dam low is spinning over the Intermountain West. Well north of this low, shortwave troughing extends from Northwest Territories down into Alberta. A third trough over the northern Pacific/Aleutians may be the system to herald a colder weather pattern around and just beyond the end of the extended period. The secondary cold front will push through eastern Kentucky on Thursday evening with little more than sprinkles or a brief light rain shower at some locations. Behind the front, low-level moisture will linger in the westerly flow CAA regime Thursday night and Friday, keeping the chance for sprinkles and flurries over much of the Coalfields into early Friday morning. Sunshine should eventually prevail though by later in the day as high pressure ridging builds across the Ohio Valley region. This promises to set the stage for a clear, calm and chilly Friday night. The second closed low, over the Intermountain West at the start of the period, will eject onto the Southern Plains on Saturday and begins to phase with the northern stream energy dropping southeast from Alberta. This will support the formation of a double- barreled low over the Southern Plains/Northwest Gulf on Saturday which will then straddle the Appalachian spine as it lifts northeast on Sunday. One of the low centers will lift along the western slopes of the Appalachians while the other low center tracks to the east. It is difficult to say which low will be stronger as the system passes -- the models offer opposing solutions. Generally though, a stronger low east of the Appalachians should favor cooler temperatures and perhaps a better chance at some minor snowfall outside of the highest elevations. The quick-moving pattern will allow us to dry out again on Monday as high pressure passes over the Ohio Valley ahead of the North Pacific system which approaches mid-week. While a majority of the model solutions show mostly rain, possibly soaking, with this system, a small but notable number of the ensembles show a more interesting setup with the potential for accumulating snow. This will certainly be a system to watch over the next several days. Temperatures will generally run near seasonal norms with highs in the 40s and lows primarily in the 30s, except for mostly 20s on Friday and Monday nights. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 1223 PM EST WED JAN 18 2023 We are beginning the TAF cycle VFR and this will remain the story for most through the first 12 hours. After 06z, we will see a line of showers push toward the area. This will lead to a period of MVFR cigs and possibly vis restrictions. The winds will remain out of the east and southeast through the first 12 hours at around 5 to 10 knots or less. After 06z, the previously mentioned showers and a cold front will help to mix down stronger gusts of 25 to 30 knots, and this will continue to be the story even as dry slotting pushes east early on Thursday. This all as winds shift from southeast to southwest by Thursday afternoon. Did keep a mention of LLWS early in the evening before we begin seeing more turbulent mixing through the night. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DJ SHORT TERM...GREIF LONG TERM...GEERTSON AVIATION...DJ
Hazardous weather outlook, Jan 18, 10:05 AM EST, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1005 AM EST Wed Jan 18 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191515- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1005 AM EST Wed Jan 18 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. There is a slight chance of thunderstorms for locations generally west of I-75 tonight where gusts up to 40 mph will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight chance of gusty thunderstorms early Thursday morning mainly west of I-75. During the day Thursday, gusty winds are expected area-wide, probably gusting into the 30 to 40 mph range out of the southwest. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GREIF/GEERTSON/DJ
Nearby
Wind Advisories in Kentucky, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.